On Two Stronger Versions of Dejean’s Conjecture

  • Igor N. Tunev
  • Arseny M. Shur
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7464)


Repetition threshold is the smallest number RT(n) such that infinitely many n-ary words contain no repetition of order greater than RT(n). These “extremal” repetition-free words are called threshold words. All values of RT(n) are now known, since the celebrated Dejean’s conjecture (1972) was finally settled in 2009. We study two questions about threshold words. First, does the number of n-ary threshold words grow exponentially with length? This is the case for 3 ≤ n ≤ 10, and a folklore conjecture suggests an affirmative answer for all n ≥ 3. Second, are there infinitely many n-ary threshold words containing only finitely many different repetitions of order RT(n)? The answer is “yes” for n = 3, but nothing was previously known about bigger alphabets.

For odd n = 7,9,…,101, we prove the strongest possible result in this direction. Namely, there are exponentially many n-ary threshold words containing no repetitions of order RT(n) except for the repeats of just one letter.


Strong Version Successive Block Injective Morphism Distinct Word Binary Word 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Badkobeh, G., Crochemore, M.: Finite-repetition threshold for infinite ternary words. In: Proc. 8th Internat. Conf. Words 2011 (WORDS 2011). EPTCS, vol. 63, pp. 37–43 (2011)Google Scholar
  2. 2.
    Brandenburg, F.J.: Uniformly growing k-th power-free homomorphisms. Theoret. Comput. Sci. 23, 69–82 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Brinkhuis, J.: Non-repetitive sequences on three symbols. Quart. J. Math. Oxford 34, 145–149 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Carpi, A.: On Dejean’s conjecture over large alphabets. Theoret. Comput. Sci. 385, 137–151 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Currie, J.D., Rampersad, N.: A proof of Dejean’s conjecture. Math. Comp. 80, 1063–1070 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Dejean, F.: Sur un théorème de Thue. J. Combin. Theory. Ser. A 13, 90–99 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Kolpakov, R., Rao, M.: On the number of Dejean words over alphabets of 5, 6, 7, 8, 9 and 10 letters. Theoret. Comput. Sci. 412, 6507–6516 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Lothaire, M.: Combinatorics on Words, Encyclopedia of Mathematics and Its Applications, vol. 17. Addison-Wesley (1983)Google Scholar
  9. 9.
    Ochem, P.: A generator of morphisms for infinite words. RAIRO Inform. Théor. App. 40, 427–441 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Ochem, P.: Letter frequency in infinite repetition-free words. Theoret. Comput. Sci. 380, 388–392 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Pansiot, J.J.: A propos d’une conjecture de F. Dejean sur les répétitions dans les mots. Discrete Appl. Math. 7, 297–311 (1984)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Rao, M.: Last cases of Dejean’s conjecture. Theoret. Comput. Sci. 412, 3010–3018 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Restivo, A., Salemi, S.: Overlap Free Words on Two Symbols. In: Perrin, D., Nivat, M. (eds.) Automata on Infinite Words. LNCS, vol. 192, pp. 198–206. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  14. 14.
    Shallit, J.: Simultaneous avoidance of large squares and fractional powers in infinite binary words. Internat. J. Found. Comp. Sci. 15, 317–327 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Shur, A.M., Gorbunova, I.A.: On the growth rates of complexity of threshold languages. RAIRO Inform. Théor. App. 44, 175–192 (2010)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Igor N. Tunev
    • 1
  • Arseny M. Shur
    • 1
  1. 1.Ural Federal UniversityEkaterinburgRussia

Personalised recommendations